Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Morristown, TN

April 29, 2017Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 29, 2017, 4:38 PM EDT for Washington County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 4:38 PM EDT (20:38 UTC)
Expired
Apr 29, 2017, 5:15 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, VA

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS54 KMRX 292038
SVRMRX
VAC191-292115-
/O.NEW.KMRX.SV.W.0060.170429T2038Z-170429T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
438 PM EDT SAT APR 29 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Washington County in southwestern Virginia...

* Until 515 PM EDT

* At 438 PM EDT, a severe thunderstorm was located 8 miles southwest
  of Chilhowie, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Glade Spring, Damascus, Konnarock and Emory-Meadow View. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 8166 3661 8182 3667 8191 3686 8177
      3679 8170 3664 8162 3664 8163
TIME...MOT...LOC 2038Z 220DEG 16KT 3668 8175 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
610 
WWUS54 KMRX 292050
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
450 PM EDT SAT APR 29 2017

VAC191-292115-
/O.CON.KMRX.SV.W.0060.000000T0000Z-170429T2115Z/
Washington VA-
450 PM EDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 450 PM EDT, a severe thunderstorm was located near Chilhowie,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Glade Spring, Damascus and Emory-Meadow View. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3664 8166 3664 8180 3668 8190 3671 8188
      3684 8175 3679 8170 3667 8164
TIME...MOT...LOC 2050Z 220DEG 16KT 3672 8171 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:26 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 29, 3:26 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT Sat Apr 29 2017

.Short term (tonight through Sunday)...High pressure will slowly
move towards the east coast through the short term...with a
frontal boundary approaching late in the period.
Today...atmosphere has decent instability...but forcing mechanisms
limited. Expecting isolated showers and thunderstorms
possible...mainly along the higher elevations...through the early
evening...with activity decreasing after sunset.

Patchy fog is possible overnight...especially in areas north of I40
...as some areas will have enough low level moisture and light winds
for development. Sunday...low level moisture will continue to
increase with the S to SW flow...with clouds increasing through
the morning. The cloud cover should help keep temperatures a
degree or two cooler than today. Isolated showers and
thunderstorms are possible Sunday afternoon...but mainly along the
higher elevations.

.LONG TERM (Sunday night through Saturday)...We will see a
pattern change on Sunday night into Monday as a cold front
approaches from the west. A line of showers and thunderstorms is
expected to develop and move through the region ahead of the
front. With this line moving through during the overnight hours,
instability will be limited, and a large severe weather threat is
not expected to develop. However, a strong 55 to 65 KT low level
jet will accompany the front and will provide widespread breezy
and gusty conditions. This jet may also allow for a few
thunderstorms to generate strong to severe winds. Winds along the
Smoky Mountains will approach advisory criteria overnight into
Monday morning, and future shifts may have to evaluate whether or
not an advisory is needed. The frontal boundary will push east by
late Monday, resulting in dry conditions on Tuesday with near
normal temperatures. Model consistency begins to degrade after
Tuesday, but another system will approach the area Wednesday night
into Thursday. This system will bring additional rainfall to the
area for Thursday and will take its time exiting, with both the
GFS and the ECMWF keeping precip in the area through Thursday
night. Another system appears to follow right on its heels with a
closed upper low moving out of the Ark-LA-Tex area and into the
southeast for the weekend, bringing even more rain and
thunderstorms to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  87  61  74 /  20  10  90  60
Knoxville McGhee Tyson Airport, TN  68  85  64  73 /  10  10  60  60
Oak Ridge, TN                       68  85  63  73 /  10  10  70  60
Tri Cities Airport, TN              64  81  62  73 /  10  10  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW/EMH
Hazardous weather outlook, Apr 29, 3:33 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
333 PM EDT Sat Apr 29 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
333 PM EDT Sat Apr 29 2017 /233 PM CDT Sat Apr 29 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected ahead of a cold front on
Sunday night into Monday morning. The overnight timing of the
storms should mean limited instability and a weakening trend as
they approach, but there is a low threat of damaging winds.
Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 29, 3:58 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT APR 29 2017

TNZ042-044-292045-
Washington TN-Northwest Greene TN-
358 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND
NORTHEASTERN GREENE COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or near Greeneville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Telford, Leesburg,
Chucky, Limestone, Davy Crockett Birthplace and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8239 3607 8271 3618 8288 3641 8271
      3642 8268 3643 8268 3644 8267
TIME...MOT...LOC 1958Z 220DEG 18KT 3619 8274

AMP.23
Local storm report, Apr 29, 4:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             GREENEVILLE             36.17N 82.82W
04/29/2017  E1.50 INCH       GREENE             TN   EMERGENCY MNGR

            PEA SIZED TO PING PONG BALL SIZED HAIL.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:57 PM EDTSevere Thunderstorm WarningMRXScott33 min
Apr 29, 5:13 PM EDTSpecial Weather StatementMRXWashington47 min
Apr 29, 5:17 PM EDTSpecial Weather StatementMRXCity of Bristol43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.